Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 148, NWS Dodge City, KS

June 5, 1999Ford County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 1999, 2:23 AM CDT for Ford County, Gray County, Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1999, 2:23 AM CDT (07:23 UTC)
Expired
Jun 5, 1999, 3:25 AM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Ford County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 18 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:40 AM CDTThunderstorm Wind 52Dodge City, KSTwo inch diameter limbs blown down.
Jun 5, 3:20 AM CDTThunderstorm Wind 61Ingalls, KS
Jun 5, 3:24 AM CDTThunderstorm Wind 53Ingalls, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3659 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 050723
SVRDDC
KSC057-069-050825-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
223 AM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORD COUNTY IN SOUTHWESTERN KANSAS
  GRAY COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 325 AM CDT

* AT 221 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHWEST OF HAGGARD ELEVATOR... MOVING
  NORTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED
  ENSIGN                       BY 230 AM CDT
  HOWELL                       BY 240 AM CDT
  DODGE CITY                   BY 245 AM CDT
  FORT DODGE                   BY 250 AM CDT
  WRIGHT                       BY 255 AM CDT
  SPEARVILLE                   BY 305 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

$$

HEINLEIN/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:32 PM CDT, 10 hours 51 minutes earlier.

Area forecast discussion, Jun 4, 3:32 PM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT FRI JUN 4 1999

FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES AND SLIGHT SEVERE
POSSIBILITY.

19Z SFC CHART SHOWS PLUME OF 70+ DEW POINTS EAST OF A HAYS TO
COLDWATER LINE...WITH MID TO UPPER 60S DEW POINTS ACROSS REST OF
WESTERN 2/3RD OF CWA.  DRY LINE IS FROM NEAR GOODLAND
SOUTH-SOUTHWESTWARD TO JUST WEST OF ELKHART...AND THEN SOUTHWARD TO
THE EXTREME SOUTHWESTERN PART OF TEXAS PANHANDLE.  THINK THERE IS
SUCH A STRONG CAP ACROSS CWA...SUPPORTED BY A 5.1 DEG CAP OFF DDC
18Z SOUNDING...THAT STORM POTENTIAL ALONG DRY LINE IS VERY LIMITED
THIS EVENING.  BUT AS UPPER SYSTEM OVER SOUTHERN UTAH APPROACHES
EASTERN COLORADO LATE THIS EVENING...A SHORT WAVE WILL LIKELY BE
EJECTED NORTHEASTWARD ACROSS WEST AND NORTHERN PARTS OF CWA.
THEREFORE..WILL GO WITH 30 POPS W AND N AND MENTION SLGT CHC FOR SVR
THERE.  ONLY 20 POPS CENTRAL AND EAST WITH NO MENTION OF SEVERE AT
THIS TIME.  TEMPS WILL BE TRICKY TONIGHT WITH STRONG SOUTHERLY WAA
AND HIGH HUMIDITY...BUT WILL PLAY FOR AS WARM AS LAST NIGHT/S
LOWS.

SATURDAY WILL SEE WARM CONDITIONS AGAIN ALONG WITH BREEZY WINDS.
WILL SHIFT HIGHER POPS /40 PERCENT/ EASTWARD IN HIGHER LOW LEVEL
MOISTURE TONGUE AND THEN DECREASE POPS TO 20 POPS MOST AREAS.
SUNDAY LOOKS TO BE A PRETTY NICE DAY AS SOME OF HIGH HUMIDITY TO GET
PUSHED SOUTHWARD WITH COLD (COOL) FRONTAL PASSAGE.   WIND DOES NOT
LOOK TO BE TOO WINDY EITHER FOR SUNDAY.  HIGH TEMPS SOME 3-5 DEGS
COOLER THAN SAT.

MODEL INITIALIZATION SHOWED ETA BEST OVERALL...BUT NO CLEAR FAVORITE
MODEL.  AVN IS SLOWEST WITH PRECIP ONSET...AND NGM IS HIGHEST.

EXTENDED DISCUSSION...
MAIN QUESTION THIS FOR THIS CYCLE IS WHETHER FRONT FORECAST TO MOVE
SOUTH OVER THE NORTHERN PLAINS WILL REACH THE CENTRAL PORTIONS OF
THE GREAT PLAINS.  IF FRONT CONTINUES A SOUTHWARD PUSH...THEN PCPN
CHANCES CONTINUE TO BE REASONABLE FOR MIDWEEK.  WITH A DEGREE OF
UNCERTAINTY CONTINUING TO PLAGUE THIS PART OF THE FORECAST...I WILL
LEAVE THE SLIGHT CHANCE IN AND LET LATER SHIFTS EXAMINE THE
SITUATION.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST

DDC 068/088 068/086 066 212
GCK 066/086 064/088 062 32-
EHA 066/087 063/089 062 32-
LBL 067/087 064/089 062 32-
HYS 070/087 066/085 064 332
P28 074/089 072/088 088 242

.DDC...NONE.

BURKE/MCCAMMON

In the hours before

Local storm report, Jun 4, 11:59 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 PM CDT FRI JUN 4 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    ROLLA                     KS   0.75 INCH HAIL
06/04/99   MORTON

0802 PM    15 SE JOHNSON             KS   60 MPH TSTM GUST
06/04/99   STANTON                        LARGE TREES BENDING OVER.

0803 PM    4 WSW ULYSSES             KS   0.75 INCH HAIL
06/04/99   GRANT

0807 PM    12 SW LAKIN               KS   1.00 INCH HAIL
06/04/99   KEARNY

0810 PM    2 S ULYSSES               KS   0.75 INCH HAIL
06/04/99   GRANT

0840 PM    HUGOTON                   KS   80 MPH TSTM GUST
06/04/99   STEVENS                        POWER LINES DOWN.  TRAILERS
                                          BLOWN OFF FOUNDATIONS.
                                          ROOFS OFF HOUSES. SPEED
                                          ESTIMATED.

0840 PM    13 WSW GARDEN CITY        KS   60 MPH TSTM GUST
06/04/99   FINNEY

0905 PM    15 ENE ULYSSES            KS   65 MPH TSTM GUST
06/04/99   GRANT

0915 PM    4 W SATANTA               KS   WIND DAMAGE
06/04/99   HASKELL                        POWER LINES DOWNED.  STORAGE
                                          SHED MOVED OFF FOUNDATION
                                          AT GOLF COURSE.

0925 PM    16 NNE LIBERAL            KS   0.75 INCH HAIL
06/04/99   SEWARD                       &

1010 PM    10 N LIBERAL              KS   0.75 INCH HAIL
06/04/99   SEWARD

1014 PM    2 SW RICHFIELD            KS   1.00 INCH HAIL
06/04/99   MORTON

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:33 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton47 min
Jun 4, 7:55 PM CDTSevere Thunderstorm WarningDDCMorton35 min
Jun 4, 8:05 PM CDTSevere Thunderstorm WarningDDCGrant35 min
Jun 4, 8:11 PM CDTSevere Thunderstorm WarningDDCKearny34 min
Jun 4, 8:14 PM CDTSevere Thunderstorm WarningDDCStevens36 min
Jun 4, 8:35 PM CDTSevere Thunderstorm WarningDDCStevens30 min
Jun 4, 8:40 PM CDTSevere Thunderstorm WarningDDCFinney50 min
Jun 4, 8:52 PM CDTSevere Thunderstorm WarningDDCGrant33 min
Jun 4, 9:05 PM CDTSevere Thunderstorm WarningDDCStevens50 min
Jun 4, 9:14 PM CDTSevere Thunderstorm WarningDDCHaskell31 min
Jun 4, 9:21 PM CDTSevere Thunderstorm WarningDDCSeward49 min
Jun 4, 9:35 PM CDTSevere Thunderstorm WarningDDCGray45 min
Jun 4, 9:56 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens49 min
Jun 4, 10:13 PM CDTSevere Thunderstorm WarningDDCMorton47 min
Jun 4, 11:00 PM CDTSevere Thunderstorm WarningDDCMorton50 min
Jun 5, 12:05 AM CDTSevere Thunderstorm WarningDDCHaskell35 min
Jun 5, 2:51 AM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.